Virginia, 2016

Dense Fog in Virginia, May 31, 2016

May 31, 2016 · NWS LWX · 6 events in 6 counties and zones

A weak boundary spread across the region resulting in increased lower level moisture and light winds, producing areas of dense fog, mainly in the valleys where the moisture became trapped.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A weak boundary spread across the region resulting in increased lower level moisture and light winds, producing areas of dense fog, mainly in the valleys where the moisture became trapped.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 30, 8:08 PM EST, 6 hours 7 minutes earlier.

Area forecast discussion, May 30, 8:08 PM EST, 6 hours 7 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
908 PM EDT MON MAY 30 2016

.SYNOPSIS...
A weak cold front will enter the region from the west tonight and
stall near or just south of the area on Tuesday. Another cold front
will move in from the north Tuesday night and Wednesday, then also
stall out. A third cold front will push in from the west Thursday
night and Friday.

&&

.NEAR TERM /THROUGH TUESDAY/...
CWA is under the influence of two systems this evening. First,
subtropical moisture feed around offshore ridge/remnants of Bonnie
has been slowly edging east, allowing persistent showers to exit
southern MD. Second, a weak cold front is crossing the
Appalachians, with scattered convection (albeit weakening
lightning trends) ahead of it. Despite analyzed instability ahead
of it (500 J/kg MLCAPE on 00Z IAD sounding), most of the
convection has had a very difficult time pushing east of
I-81...although some shower activity is now reaching the Blue
Ridge. There is another cluster of heavy showers in SE PA which
may clip NE MD before dissipating. RAP/HRRR have had very poor
handle on this convection, so have largely based forecast on radar
trends and the idea that any lingering showers will gradually
diminish with nocturnal cooling (which the models do show). Will
need to keep an eye on radar though with the weak boundary and
lingering instability.

The other issue of the night will be fog development, as dewpoints
will be slow to fall, if at all, over most of the area...and winds
will be nearly calm. Guidance paints a muddled picture, and
persistent clouds may hinder denser fog from developing. Will
maintain patchy wording for now. Don't see a need to adjust lows,
which are forecast in the 60s in much of the area.

On Tuesday, the front will be even more diffuse as it settles
south across the region. Drier and sunnier conditions will be more
likely the farther north and west you go. However, a few showers
and thunderstorms may still develop over southern parts of the
area. Highs in the lower to mid 80s expected.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
Moisture from Bonnie will linger not far to the south for the next
few days...but forcing will be weak. A backdoor front will try to
come southward Tuesday night and Wednesday which will try to
suppress the moisture further south and cool our area a bit.
Temperatures will be warmest Tuesday ahead of this front with some
sun...then drop a few degrees each Wednesday and Thursday. Lingering
moisture and some sun-fueled instability...not to mention
potential forcing of the stalling boundary itself...will still try
to get some spotty showers and thunderstorms going each of the
next few days...but coverage does not look high. More pop-up than
anything organized. Things get a little more interesting late
Thursday as the next front approaches but instability still looks
relatively meager. Highs will stay in the 80s with lows mostly in
the 60s.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
A weak cold front, associated with surface low well to our north
over Canada, will move through the area during the day Friday
bringing a chance for showers and thunderstorms to much of the
area.

Model divergence increases by next weekend, as long term guidance
differs with position/strength of mid and upper level trough digging
into the NE. Will maintain low-end pops for the possibility of
unsettled conditions next weekend into early next week, with best
shower and thunderstorm chances Sunday into Monday as cold front
moves through.

&&

.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
Convection to the west is dissipating, with perhaps a sprinkle
reaching MRB. Shower developing along Blue Ridge west of IAD will
be monitored. Meanwhile, MVFR clouds have pushing into the I-95
corridor. Guidance hints these should break apart within a few
hours of midnight. Patchy fog is a concern tonight. MRB and CHO most
likely to go down to IFR but its possible at the other terminals
as well. Have handled vsbys conservatively due to muddled guidance
(although notably MOS hits vsbys harder) and potential lingering
cloud cover. Spotty shower/storms again Tuesday and Wednesday
afternoons but coverage looks low...with slightly higher chances
near CHO. Winds generally less than 10 kt through the period.

Cold front moves through the area late Thursday into the
day Friday, with a scattered showers and thunderstorms expected
across much of the area.

Confidence in the forecast going into the weekend remains low as
upper level trough digs into the Northeast.

&&

.MARINE...
Southerly channeling has resulted in a few 15-20 kt gusts over
the central part of the MD Bay, but these have been isolated and
brief, with 10-15 kt on average. Weak front will turn winds to the
north by morning. Will need to watch possible surge behind
backdoor front Tuesday night into Wednesday. Storms may impact
waters (more-so with southern extent) over each of the next
several days but odds are not great.

Thunderstorm chances will be the main concern over the waters
Friday (and perhaps into next weekend).

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...RCM
NEAR TERM...ADS
SHORT TERM...RCM
LONG TERM...MSE
AVIATION...ADS/MSE/RCM
MARINE...ADS/MSE/RCM
Hazardous weather outlook, May 30, 4:00 AM EST, 22 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
500 AM EDT MON MAY 30 2016

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-311000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
500 AM EDT MON MAY 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-311000-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
500 AM EDT MON MAY 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 dense fog. Local standard time, as filed.

Dense Fog, Warren

When
May 31, 2:15 AM EST to 6:55 AM EST
Where
Warren forecast zone
Reported by
AWOS
Coordinates
38.909, -78.207 (the zone’s center; the record gives no point)

Reduced visibilities of one quarter mile or less were reported at FRR.

Dense Fog, Shenandoah

When
May 31, 2:35 AM EST to 7:15 AM EST
Where
Shenandoah forecast zone
Reported by
AWOS
Coordinates
38.858, -78.571 (the zone’s center; the record gives no point)

Reduced visibilities of one quarter mile or less were reported at 8W2.

Dense Fog, Albemarle

When
May 31, 2:53 AM EST to 6:17 AM EST
Where
Albemarle forecast zone
Reported by
ASOS
Coordinates
38.029, -78.477 (the zone’s center; the record gives no point)

CHO reported reduced visibilities of one quarter mile or less.

Dense Fog, Orange

When
May 31, 2:55 AM EST to 5:15 AM EST
Where
Orange forecast zone
Reported by
AWOS
Coordinates
38.246, -78.013 (the zone’s center; the record gives no point)

Reduced visibilities of one quarter mile or less were reported at GVE.

Dense Fog, Page

When
May 31, 2:55 AM EST to 7:35 AM EST
Where
Page forecast zone
Reported by
AWOS
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

Reduced visibilities of one quarter mile or less were reported at LUA.

Dense Fog, Augusta

When
May 31, 4:55 AM EST to 7:15 AM EST
Where
Augusta forecast zone
Reported by
AWOS
Coordinates
38.109, -78.974 (the zone’s center; the record gives no point)

Reduced visibilities of one quarter mile or less were reported at SHD.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638394, 638393, 638392, 638395, 638396, 638400.